Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 1999, 7:53 PM EDT for Benzie County, Manistee County, Michigan. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1999, 7:53 PM EDT (23:53 UTC)
- Expired
- Jun 6, 1999, 8:40 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Benzie County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 130 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:15 PM EDT | Thunderstorm Wind 50 | Wellston, MI | |
| Jun 6, 8:15 PM EDT | Thunderstorm Wind 52 | Honor, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
920 WUUS1 KAPN 062354 RRA SVRAPN MIC019-101-070040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 753 PM EDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENZIE COUNTY IN NORTHWESTERN LOWER MICHIGAN MANISTEE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 840 PM EDT * AT 751 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS 168 MILES WEST OF MANISTEE... MOVING NORTHEAST AT 50 MPH. THE SEVERE THUNDERSTORMS WILL REACH... WELLSTON TO FRANKFORT BY 810 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SWR/MF/BH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:16 AM EDT, 8 hours 37 minutes earlier.
Area forecast discussion, Jun 6, 11:16 AM EDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1116 AM EDT SUN JUN 6 1999 LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER THE CENTRAL PLAINS WITH A FRONTAL BOUNDARY LYING WEST TO EAST ACROSS THE UP. SATELLITE IMAGERY INDICATES IMPRESSIVE TROPICAL MOISTURE PLUME...WITH ASSOCIATED CLOUDS/PRECIPITATION...EXTENDING NORTH INTO THE UPPER MIDWEST...THEN EAST ACROSS THE UP. IN ADDITION...HIGH DEWPOINTS INTO THE 70S ARE WORKING WITH SOUTHERLY WINDS TO FORM FOG/STRATUS DECK OVER THE 50 DEGREE WATER OF NORTHERN LAKE MICHIGAN AND HURON. MAIN FORECAST PROBLEM THIS AFTERNOON CENTERS ON SHOWER AND THUNDERSTORM CHANCES. MODIFIED SURFACE CONDITIONS OF 12Z APX SOUNDING GIVES POTENTIAL CAPES OF 3000 J/KG AND AN LI OF -9. HOWEVER...WAA STILL TAKING PLACE AT MID LEVELS AS WELL AND A WEAK CAP SHOULD REMAIN IN PLACE FOR MOST OF FORECAST AREA. LACK OF ANY SIGNIFICANT FORCING MECHANISM SHOULD KEEP CONVECTION TO A MINIMUM...WITH THE MAIN EXCEPTION OF EASTERN UPPER WHICH IS CLOSER TO THETA E RIDGE AND BEST LOW LEVEL INFLOW. EASTERN UPPER WILL ALSO HAVE BENEFIT OF FRONTAL BOUNDARY AND ANY LEFTOVER CONVECTIVE BOUNDARIES FROM LAST NIGHT. AS A RESULT...WILL KEEP POPS OUT OF NORTHERN LOWER FOR NOW...BUT WILL CONTINUE TO MONITOR. OTHERWISE...GOING FORECAST LOOKS GOOD AND WILL ONLY FRESHEN UP WORDING. .APX...NONE. BAK
In the hours before
Special weather statement, Jun 6, 7:40 PM EDT, 13 minutes before
MIZ008-015>036-041-042-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS... IN EASTERN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT 40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX BETWEEN 800 AND 900 PM. THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES. REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISON OR RADIO STATIONS. HURLEY/ROZANSKI
Special weather statement, Jun 6, 7:40 PM EDT, 13 minutes before
MIZ008-015>036-041-042-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS... IN EASTERN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT 40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX BETWEEN 800 AND 900 PM. THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES. REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISON OR RADIO STATIONS. HURLEY/ROZANSKI
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.